Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 6, NWS Huntsville, AL

March 19, 2003Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 19, 2003, 9:22 AM CST for Madison County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 9:22 AM CST (15:22 UTC)
Expired
Mar 19, 2003, 10:00 AM CST
In force
38 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 8:00 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WFUS54 KHUN 191522
TORHUN
ALC089-191600-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
918 AM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1000 AM CST

* AT 913 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2 
DISTINCT CELLS WITH STRONG ROTATION OVER MADISON COUNTY.  THE 1ST IS 
BETWEEN MERIDIANVILLE AND TONEY...THE SECOND IS BETWEEN HUNTSVILLE 
AND MADISON. THESE STORMS ARE CAPABLE OF PRODUCING A TORNADO OVER 
MADISON COUNTY AS THEY MOVE NORTHEAST AT 45 MPH.  

* LOCATIONS NEAR THE PATH OF THIS TORNADO 
INCLUDE...HUNTSVILLE...MERIDIANVILLE...AND NEW MARKET.  

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE.

MOTORISTS SHOULD SEEK SHELTER IN A STURDY STRUCTURE. AS A LAST
RESORT...LIE FLAT IN A DITCH...OR DEPRESSION. COVER YOUR HEAD WITH
YOUR HANDS. HIGHWAY OVERPASSES ARE NOT SAFE

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY FOR
NORTHEASTERN ALABAMA.

LAT...LON 3500 8674 3461 8666 3469 8635 3501 8639
$$ 
JDG/AB/JB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 8:30 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 19, 8:30 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 AM CST WED MAR 19 2003

UPDATED TO INCLUDE A TORNADO WATCH FOR NORTHEAST ALABAMA COUNTIES

BREAKS IN THE CLOUDS HAVE ENABLED THE ATMOSPHERE TO DESTABILIZE
FURTHER IN NORTHEAST AL. A LINE OF STRONG THUNDERSTORMS...ORIENTED
NORTH TO SOUTH FROM MADISON COUNTY DOWN TO CULLMAN COUNTY...IS
MOVING SLOWLY EAST. A FEW CELLS IN THE LINE ARE DEMONSTRATING
ROTATION. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE
STORM INTENSITY.

THE PERTINENT PART OF THE PREVIOUS DISCUSSION FOLLOWS.

IT WILL BE CLEARING FROM W TO E BY EARLY AFTERNOON.  ETA...MM5 AND
GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE
LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST
TO PREVIOUS RUNS.  LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE
AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY...
HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT
FROM THIS AFTERNOON ON THRU THE WEEKEND.

HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE
ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME.  JUST ENOUGH
LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME
SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)...
SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS.  QUITE A CHANGE
FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER
W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI.

GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS
SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN
THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG
OR SEVERE WORDING IN THE ZONES.  WILL EXPOUND ON THE THREAT IN THE
MRNG HWO TO FOLLOW SHORTLY.

GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND
THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND
PRESENCE OF DECENT SOUTHERLY SFC FLOW.  WILL SEE A MODEST COOL OFF
FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN.

.HUN...TORNADO WATCH UNTIL NOONTIME FOR MADISON...MORGAN...CULLMAN
...JACKSON...DE KALB...AND MARSHALL COUNTIES IN NORTHEAST ALABAMA.

SCHAUB
Hazardous weather outlook, Mar 19, 8:28 AM CST, 54 minutes before
ALZ001>010-016-191900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 12
NOON...

MADISON...MORGAN...CULLMAN...MARSHALL...DEKALB...AND JACKSON.

LOW PRESSURE OVER SOUTHEAST ALABAMA WILL COMBINE WITH A VERY
UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS
WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL
END BY 10 AM OVER MADISON...MORGAN AND CULLMAN COUNTIES AND OVER
JACKSON...DEKALB AND MARSHALL COUNTIES BY NOON TIME.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON
THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM
DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA...
MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON
THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF SPOTTERS IS NOT NEEDED AT THE MOMENT BUT REPORT ANY
SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE
NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 4:35 AM CST, 4 hours 47 minutes before
ALZ003-004-191100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CST WED MAR 19 2003

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS EASTERN
FRANKLIN AND WESTERN LAWRENCE COUNTIES THROUGH 515 AM.  PERSONS IN
THE PHIL CAMPBELL...MOUNT HOPE AND MOULTON AREAS CAN EXPECT
FREQUENT LIGHTNING...POSSIBLE WINDS GUSTS TO 40 MPH...AND SMALL
HAIL WITH THIS STORM.

JTB
Special weather statement, Mar 19, 5:55 AM CST, 3 hours 27 minutes before
ALZ004>010-016-191400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 AM CST WED MAR 19 2003

...STRONG AND GUSTY WINDS AFFECTING EXTREME NORTHERN ALABAMA THIS
MORNING...

STRONG SOUTHEAST WINDS...GUSTING AT TIMES TO SPEEDS OF 35 MPH...WILL
AFFECT THE CENTRAL AND EASTERN TENNESSEE VALLEY THROUGH 8 AM.  THE
WIND WILL BE MOST NOTICEABLE IN OPEN AREAS AND ALONG THE HIGHER RIDGE
TOPS. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD EXERCISE
ADDITIONAL CAUTION EARLY THIS MORNING...ESPECIALLY WHEN CROSSING
LARGE BRIDGES.  THE STRONG WINDS MAY ALSO BE CAPABLE OF BLOWING A
FEW POORLY ROOTED TREES DOWN...MAINLY IN AREAS THAT RECEIVED
RAINFALL OVERNIGHT.  THE WINDS SHOULD START TO SUBSIDE AFTER 8 AM.

JTB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:20 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Mar 19, 8:40 AM CSTTornado WarningHUNMadison20 min
Mar 19, 8:50 AM CSTSevere Thunderstorm WarningHUNCullman25 min
Mar 19, 8:58 AM CSTTornado WarningHUNMadison22 min
Mar 19, 9:03 AM CSTTornado WarningHUNDeKalb27 min
Mar 19, 9:15 AM CSTTornado WarningHUNMarshall45 min
Mar 19, 9:54 AM CSTTornado WarningHUNJackson36 min
Mar 19, 10:01 AM CSTSevere Thunderstorm WarningHUNMadison29 min
Mar 19, 10:38 AM CSTTornado WarningHUNMadison22 min
Mar 19, 10:53 AM CSTSevere Thunderstorm WarningHUNJackson37 min
Mar 19, 10:59 AM CSTTornado WarningHUNMarshall31 min
Mar 19, 11:08 AM CSTSevere Thunderstorm WarningHUNMadison22 min
Mar 19, 11:24 AM CSTTornado WarningHUNJackson26 min
Mar 19, 11:32 AM CSTSevere Thunderstorm WarningHUNMarshall43 min
Mar 19, 11:57 AM CSTTornado WarningHUNDeKalb, Marshall43 min
Mar 19, 12:37 PM CSTTornado WarningHUNDeKalb, Jackson38 min
Mar 19, 1:14 PM CSTTornado WarningHUNDeKalb, Jackson31 min
Mar 19, 1:41 PM CSTFlash Flood WarningHUNDeKalb, Jackson6 hr
Mar 19, 1:48 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson27 min
Mar 19, 2:00 PM CSTTornado WarningHUNDeKalb30 min
Mar 19, 2:28 PM CSTTornado WarningHUNDeKalb32 min
Mar 19, 3:11 PM CSTSevere Thunderstorm WarningHUNDeKalb19 min
Mar 19, 3:29 PM CSTSevere Thunderstorm WarningHUNDeKalb31 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.